squamous Tumor upper esophagus - Radiation Burns

  • 1 reply
  • 63 subscribers
  • 122 views

Hi All,

My husband is undergoing Chemo and Radiation therapy for a stage 3 tumor very far up at the top of his esophagus. No surgery planned as too near the main aorta. They said is a possible 'curative' outcome but who knows.

He had his last intravenous chemo a couple of days ago but the radiotherapy burns to his neck are terrible.  He was eating OK until the end of the first week of radiotherapy, then Wham!  Within 2 days he now can only be fed through his Peg. Even sips of water hurt. They have given him various creams for his throat, soluble cocodomal, morphine and he throws everything into it every day just to keep the pain at bay. His throat and upper cheat is completely red raw and covered with blisters which have burst, weep and the skin peels off, especially at night.

I was so worried that the last intravenous chemo would tip him over the top, but weirdly, the steroids they give him at the beginning of the treatment  seems to help with the inflammation and the next day he actually managed to swallow a cup of tepid coffee and the blisters had definitely lightened  and looked a lot better.  However, now, without the steroids' , symptoms are returning.  

Question is, has anyone experienced anything similar and why could they not give steroids' just until the end of the radiation treatment? 

  • Hi

    I had radiotherapy but my tumour was mid-oesophagus and I didn't experience the skin burns that your husband has. My oesophagus itself became inflamed and narrow as radiotherapy went on, I already had a PEG tube as my tumour had blocked my oesophagus completely, and I did need to rely on that again for a couple of weeks but the inflammation subsided. 

    Not sure if I'm remembering this correctly as it was 3 years ago, but when I was having my radiotherapy I was often there at the same time as a man whose throat skin was red raw. I asked my radiotherapist if I would have the same reaction, he said no, that man's tumour was closer to the surface of the skin, so the skin blistered/burnt more. My tumour was deeper, under my breastbone, and I only suffered a mild prickling of the skin. But don't take that as medically true, that's just what I remember. I have very sensitive skin and had expected to burn. I used E45 cream every day but it sounds like your husband needs more than that.

    I'm afraid I can't help regarding the steroids. Maybe speak to his specialist cancer nurse? Also, you could look on the Head and Neck Cancer forum on here, there might be some advice on there. 

    I hope you get some answers, and your husband gets through his treatment ok. 

    Amanda